North Carolina, 2014

Hail and Damaging Winds in North Carolina, June 5, 2014

June 5, 2014 · NWS MHX · 22 events in 9 counties and zones

Numerous thunderstorms developed over eastern North Carolina during the afternoon and early evening of June 5th. Several of the storms became severe producing damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$4,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Numerous thunderstorms developed over eastern North Carolina during the afternoon and early evening of June 5th. Several of the storms became severe producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 5, 11:39 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 5, 11:39 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT THU JUN 5 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT. HIGH
PRESSURE WILL BUILD OVER THE AREA FRIDAY AND REMAIN THROUGH
SATURDAY. ANOTHER FRONT WILL APPROACH THE AREA SUNDAY AND LINGER
OVER NORTH CAROLINA THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1235 PM THURSDAY...NO REAL CHANGES IN THE OUTPUT OF THE
HIGH-RES MODELS FOR THIS AFTERNOON. SOME CONVECTION HAS STARTED TO
FIRE IN THE RALEIGH AREA AND THE 3KM HRRR AND RAP SHOWS THIS
CONVECTION WILL GRADUALLY PROPAGATE EAST TOWARD THE COAST...PERHAPS
GETTING ENHANCED BY THE SEA BREEZE. THIS WILL LEAD TO A GOOD
COVERAGE OF SHOWERS/TSTMS THIS AFTERNOON. MESOANALYSIS SHOWING A
VERY UNSTABLE ATMOSPHERE IN PLACE WITH LI'S ALREADY AROUND -6 WITH
CAPE VALUES APPROACHING 3000 J/KG. THE LACK TO SHEAR AND STRONG
MID-LEVEL FORCING MAY PREVENT WIDESPREAD STRONG/SVR STORMS BUT
THERE IS A POSSIBILITY OF STRONG STORMS WITH SOME ISOLATED SVR
STORMS WITH GUSTY WINDS AND POSSIBLE HAIL. WITH THE HIGH
ATMOSPHERIC MOISTURE CONTENT...ANY STRONG STORMS WILL FEATURE
FREQUENT LIGHTNING.

KEPT POPS IN THE HIGH CHANCE RANGE INTO THE EVENING HOURS BUT DID
BUMP UP TEMPERATURES A COUPLE OF DEGREES AS MANY LOCATIONS ALREADY
AROUND 90 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
AS OF 139 AM THU...MESO MODELS SHOWING FRONT TO MOVE THROUGH THE AREA
DURING THE EARLY EVENING HOURS WITH FLOW BECOMING NORTHERLY THEN
NORTHEASTERLY BY SUNRISE. FORECAST SOUNDINGS SHOWING RESIDUAL
MOISTURE SO SKIES ARE NOT EXPECTED TO CLEAR...BUT REMAIN PARTLY
CLOUDY OVER NIGHT. TEMPERATURES BEHIND THE FRONT WILL BE A COUPLE OF
DEGREES COOLER...INTO THE LOWER TO MIDDLE 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 320 AM THURS...THE COLD FRONT WILL BE SOUTH OF EASTERN NC
FRI MORNING WITH SURFACE RIDGE BUILDING SOUTH OVER THE AREA.
EXPECT FRI TO REMAIN MOSTLY DRY THOUGH HELD ONTO A SLIGHT CHANCE
POP FOR SOUTHERN AREAS AS 00Z DETERMINISTIC GUIDANCE INDICATES A
MODERATE VORTMAX WILL TRAVERSE THE REGION FRI AFTERNOON IN MEAN
WNW FLOW ALOFT. NOT CONFIDENT IN SHOWER/TSTORM PRODUCTION WITH THE
FEATURE BUT TRENDS SUPPORT SLIGHT CHANCE THROUGH THE AFTERNOON
HOURS. LOW LEVEL THICKNESSES FALL SLIGHTLY FRI YIELDING TEMPS NEAR
CLIMO WITH HIGHS IN THE MID/UPPER 80S.

REMOVED MENTION OF SLIGHT CHANCE POPS FRI NIGHT THROUGH SUN AS
SURFACE RIDGE AXIS REMAINS ANCHORED NE OF THE AREA WITH THE
STALLED BOUNDARY FAR ENOUGH SOUTH TO LIKELY NOT IMPACT THE
SENSIBLE WX ACROSS EASTERN NC. ONLY A SLIGHT WARMING TREND THIS
WEEKEND WITH MAX TEMPS BUILDING INTO THE UPPER 80S AND OVERNIGHT
LOWS REMAINING MILD...UPPER 60S/LOWER 70S.

A WEAK FRONTAL BOUNDARY WILL APPROACH THE REGION FROM THE WEST MON
AND STALLS/WASHES OUT WEST OF THE AREA...WITH FLOW ALOFT SHIFTING SW
AS AN UPPER TROUGH SHIFTS OVER APPALACHIA. SW FLOW PERSISTS TUES
INTO TUES NIGHT...WITH A COLD FRONT APPROACHING FROM THE WEST WED.
WILL MAINTAIN CHANCE POPS WEST OF HWY 17 MON/TUES AFTERNOONS AS
INSTABILITY AND MOISTURE INCREASE AHEAD OF THIS BOUNDARY...AND
THREAT FOR MAINLY DIURNALLY DRIVEN SHOWERS/TSTORMS WILL BE
PRESENT. TEMPS WILL ONCE AGAIN RISE TO ABOVE CLIMO AS LOW LEVEL
THICKNESSES SUPPORT AFTERNOON HIGHS IN THE LOWER 90S...WITH LOWS
UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /TONIGHT AND THURSDAY/...
AS OF 624 AM THU...MIDLEVEL CLOUD DECK HAS DISSIPATED WITH MOSTLY
CLEAR SKIES ACROSS AREA TAFS. SCATTERED AREA OF CLOUDS OVER CENTRAL
AND WESTERN NORTH CAROLINA. LARGE MESOSCALE CONVECTIVE SYSTEM OVER
EASTERN TENNESSEE. SATELLITE LOOPS SHOWING THE MAIN BUILD OF MCS TO
MOVE SOUTH OF THE AREA. HOWEVER PREFRONTAL TROUGH/POSSIBLE
DIFFERENTIAL HEATING FROM CLOUDS MAY KICK OFF THUNDERSTORMS THIS
MORNING. AT THIS TIME WILL KEEP TAFS DRY DURING THE MORNING HOURS
WITH STORMS IN THE VICINITY OF THE TAF SITES STARTING MID AFTERNOON.
CONDITIONS TO REMAIN VFR OUTSIDE OF ANY STORMS THAT WILL FORM. SUB
VFR CONDITIONS LIKELY IN BOTH CIGS AND VIS INSIDE THE STORMS. FRONT
WILL MOVE THROUGH SHORTLY AFTER SUNSET WITH WIND SHIFTING TO
NORTHERLY AND IMPROVING CONDITIONS.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM THURS...PREDOMINANTLY VFR THROUGH THE PERIOD. HIGH
PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH FRI THROUGH THE
WEEKEND YIELDING VFR CONDITIONS. WINDS WILL BE LIGHT NE TO E FRI
THROUGH THE WEEKEND...SHIFTING SE MON AHEAD OF AN APPROACHING WEAK
COLD FRONT. INCREASING MOISTURE/SW FLOW COULD PRODUCE SCATTERED
SHOWERS/TSTORMS MON AFTERNOON WITH REDUCTIONS IN VSBYS/CEILINGS
POSSIBLE.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 1240 PM THURSDAY...GUSTY SW WINDS AND ROUGH SEAS CONTINUE
ACROSS THE COASTAL WATERS AND SOUNDS. SEAS AT DIAMOND BUOY HAVE
BUILT TO 10 FEET. WINDS CONTINUE TO GUST TO 29 KNOTS AT DIAMOND
BUOY AT 28 KNOTS OFF OREGON INLET. NO CHANGES THROUGH THE
AFTERNOON AS TIGHT SOUTHWEST GRADIENT CONTINUES AHEAD OF SLOW-
MOVING WAVY COLD FRONT DRAPED ACROSS VA/WV/KY. FRONTAL PASSAGE
EXPECTED AFTER MIDNIGHT WITH SURFACE FLOW BECOMING NORTHERLY. HIGH
PRESSURE WILL BUILD IN QUICKLY BEHIND THE FRONT...ALLOWING THE
GRADIENT TO RELAX. WIND AND SEAS SHOULD SUBSIDE BELOW SMALL CRAFT
ADVISORY CONDITIONS AROUND MIDNIGHT.

LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM THURS...THE FRONT WILL MOVE THROUGH THE EASTERN NC
COASTAL WATERS LATE THURS NIGHT ALLOWING WINDS TO SHIFT N THEN NE
EARLY FRI MORNING. WINDS WILL BECOME NE 5-15 KT BEHIND THE FRONT
FRI WITH SEAS SUBSIDING 2-4 FT. DECENT BOATING CONDITIONS EXPECTED
THIS WEEKEND WITH LIGHT EASTERLY WINDS SAT SHIFTING SE SUN AND SEAS
2-3 FT THROUGH SUN. LATEST WAVEWATCH GUIDANCE IN GOOD AGREEMENT
WITH LOCAL SWAN/NWPS AND PREVIOUS FORECAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ135-
     150-156-158.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ152-154.

&&

SYNOPSIS...CGG
NEAR TERM...CTC
SHORT TERM...CGG
LONG TERM...DAG
AVIATION...CGG/DAG
MARINE...CGG/CTC/DAG
Hazardous weather outlook, Jun 5, 4:05 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 AM EDT THU JUN 5 2014

NCZ029-044>047-079>081-090>094-060915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
505 AM EDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH THE AREA TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREAT OF LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-060915-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
505 AM EDT THU JUN 5 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 12:15 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT THU JUN 5 2014

NCZ029-044>046-080-051815-
BEAUFORT-MARTIN-PITT-TYRRELL-WASHINGTON-
115 PM EDT THU JUN 5 2014

...DEVELOPING THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON...
MARTIN...BEAUFORT AND PITT COUNTIES THROUGH 215 PM EDT...

AT 113 PM EDT...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF PLYMOUTH
TO 13 MILES WEST OF WILLIAMSTON TO LINWOOD...MOVING EAST SOUTHEAST
AT 20 MPH.

AREAS AFFECTED INCLUDE...STATON...WILLIAMSTON...PLYMOUTH...COLUMBIA.

HAZARDS INCLUDE...
PENNY SIZED HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3593 7624 3581 7608 3573 7603 3571 7605
      3569 7603 3571 7679 3557 7761 3565 7770
      3580 7747 3583 7735 3594 7736 3594 7703
      3586 7704 3590 7692 3581 7688 3585 7684
      3589 7683 3587 7676 3593 7670
TIME...MOT...LOC 1713Z 295DEG 18KT 3588 7654 3589 7727
          3572 7823

TL

The radar

The Morehead City radar (KMHX), 129 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 5, 12:50 PM EST
Where
Washington County, 0.56 mi E of Creswell
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
35.870, -76.390

Canopy from gas station near Creswell blown off and on to road.

Hail, Greene

When
June 5, 1:11 PM EST
Where
Greene County, 0.69 mi S of Walstonburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.590, -77.700

Public reported dime size hail and heavy rain.

Hail, Pitt

When
June 5, 1:15 PM EST
Where
Pitt County, 0.66 mi SSE of Toddy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.641, -77.627

Spotter reported dime size hail along Hog Market Road.

Thunderstorm Wind, Greene

When
June 5, 1:15 PM EST
Where
Greene County, 0.69 mi S of Walstonburg
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.590, -77.700

Several trees blown down near Walstonburg.

Thunderstorm Wind, Pitt

When
June 5, 1:15 PM EST
Where
Pitt County, 0.64 mi SSE of Toddy
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.641, -77.627

Spotter reported winds up to 70 mph along Hog Market Road to the northwest of Farmville.

Thunderstorm Wind, Pitt

When
June 5, 1:22 PM EST
Where
Pitt County, 0.14 mi NE of Farmville
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
35.601, -77.598

Large pine trees snapped by strong winds near Hillcrest Drive in Farmville.

Hail, Pitt

When
June 5, 1:25 PM EST
Where
Pitt County, 1.32 mi WNW of Bellarthur
Measured
1 in hail
Reported by
County Official
Coordinates
35.590, -77.540

Pitt County 911 reported quarter sized hail east of Farmville.

Thunderstorm Wind, Pitt

When
June 5, 1:27 PM EST
Where
Pitt County, 0.89 mi NE of Bellarthur
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
35.590, -77.510

Strong winds damaged homes and blew down trees and power lines in Bell Arthur.

Thunderstorm Wind, Pitt

When
June 5, 1:50 PM EST
Where
Pitt County, 1.12 mi E of Winterville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.530, -77.400

Large tree limbs snapped by strong winds just east of Winterville.

Thunderstorm Wind, Beaufort

When
June 5, 2:08 PM EST
Where
Beaufort County, 0.5 mi S of Chocowinity
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.513, -77.101

Emergency Manager reported strong winds blew down trees onto Highway 33 near Chocowinity.

Thunderstorm Wind, Beaufort

When
June 5, 2:23 PM EST
Where
Beaufort County, 0.89 mi NW of Blounts Creek Statio
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
35.360, -76.980

Strong winds blew down trees near Blounts Creek.

Thunderstorm Wind, Beaufort

When
June 5, 2:27 PM EST
Where
Beaufort County, 3.5 mi NW of Bonnerton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.400, -76.920

Emergency Manager reported strong winds blew down trees on Core Point Road east of Blounts Creek.

Thunderstorm Wind, Beaufort

When
June 5, 2:30 PM EST
Where
Beaufort County, 0.89 mi NW of Blounts Creek Statio
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
35.360, -76.980

Strong winds blew down trees and power lines between Blounts Creek and Cox Crossroads. One minor injury was reported from a falling tree.

Hail, Lenoir

When
June 5, 2:42 PM EST
Where
Lenoir County, 0.89 mi SE of La Grange
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.310, -77.790

Lenoir County Sheriffs Deputy reported ping-pong ball sized hail and strong winds in La Grange.

Hail, Pamlico

When
June 5, 3:25 PM EST
Where
Pamlico County, 0.46 mi NE of Vandemere
Measured
1 in hail
Reported by
Public
Coordinates
35.184, -76.663

Public reported quarter sized hail in Vandemere.

Thunderstorm Wind, Pamlico

When
June 5, 3:30 PM EST
Where
Pamlico County, 0.69 mi S of Bayboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -76.770

Spotter reported trees blown down by strong winds near Bayboro.

Thunderstorm Wind, Onslow

When
June 5, 4:29 PM EST
Where
Onslow County, 2.27 mi W of Gregory Forks
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.880, -77.610

Strong winds blew down a tree along Catherine Lake Road to the west of Richlands.

Thunderstorm Wind, Onslow

When
June 5, 4:40 PM EST
Where
Onslow County, 2.15 mi SSW of Catherine Lake
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.790, -77.560

Strong winds blew down a tree near Catherine Lake.

Thunderstorm Wind, Craven

When
June 5, 4:53 PM EST
Where
Craven County, 1.38 mi N of (Nkt)mcas Cherry Pt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.920, -76.880

Cherry Point ASOS reported a wind gust of 54 knots.

Thunderstorm Wind, Onslow

When
June 5, 5:10 PM EST
Where
Onslow County, 4.21 mi WSW of Sky Manor Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
34.700, -77.670

Strong winds damaged a metal roof near Haws Run.

Thunderstorm Wind, Carteret

When
June 5, 5:25 PM EST
Where
Carteret County, 0.95 mi NW of Cape Carteret
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.690, -77.062

Strong winds blew down power lines near Yaupon Drive in Cedar Point.

Hail, Carteret

When
June 5, 5:29 PM EST
Where
Carteret County, 0.9 mi SW of Cedar Pt
Measured
1 in hail
Reported by
Public
Coordinates
34.692, -77.062

Public reported quarter sized hail along Highway 24 in Cape Carteret.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526705, 526699, 526700, 526706, 526720, 526707, 526701, 526708, 526709, 526710, 526711, 526712, 526714, 526702, 526703, 526715, 526716, 526717, 526721, 526718, 526719, 526704.